From Pharmacy Drug Guide
Tylenol® side effects are rare, and the drug is generally considered safe to use. However, taking more than the recommended dose can cause liver failure, which may be serious or even fatal. Additional side effects, like drowsiness, may come from non-acetaminophen ingredients in products like Tylenol PM® and Tylenol® cold and flu products.
Tylenol®, a brand name of the drug acetaminophen, relieves mild to moderate pain from headaches, muscle aches, menstrual periods, colds and sore throats, toothaches, backaches. It also helps reduce fevers. Acetaminophen may sometimes be used to relieve the pain of arthritis. The drug changes the way the body senses pain and also cools the body.
|Brand name for||Acetaminophen|
|Manufacturer||Johnson & Johnson/McNeil Consumer Healthcare Division|
|Uses||Pain relief, fever, inflammation|
|Common side effects||None typically occur; however, taking too much can cause liver damage|
|Who should not take Tylenol®?||People with liver problems or who use alcohol heavily are recommended to check with their physicians before taking Tylenol®.|
|Disclaimer||The information provided by Pharmacy Drug Guide is not a substitute for professional medical advice, diagnosis, or treatment. Do not take any action based on the information on this page without consulting a physician.|
Common Tylenol® Side Effects
Side effects are highly unlikely among those who take Tylenol® according to the package instructions. However, Taking more than the recommended dosage of Tylenol® can lead to overdose, which may be characterized by nausea, vomiting, loss of appetite, sweating, extreme tiredness, unusual bleeding or bruising, pain in the upper right part of the stomach, yellowing of the skin or eyes, or flu-like symptoms.
Tylenol® Dosing Instructions
McNeil Consumer Healthcare, part of Johnson & Johnson, the manufacturer of Tylenol®, announced new, lower dosing instructions on July 28, 2011 to minimize the risk of accidental overdose. The company changed the maximum recommended dosage for extra strength Tylenol® to six pills, or 3,000 milligrams per day, down from eight pills, or 4,000 milligrams per day. Because acetaminophen is contained in many over the counter medications, users can accidentally exceed the correct dose when taking multiple products at once. Patients can help avoid overdose—and subsequent liver damage—by checking the ingredients list on products such as cold and flu medications and pain relievers.
Tylenol® Allergic Reactions
In very rare cases, adults and children may develop allergic reactions after taking Tylenol®. Side effects that indicate an allergic reaction include hives, difficulty breathing and swelling of the face, lips, tongue or throat. Patients experiencing any of these symptoms are instructed to seek out immediate medical attention, as a severe allergic reaction can lead to death.
Tylenol® Precautions and Warnings
- Taking more than the recommended dose of acetaminophen can cause liver damage. Liver damage can increase over time with continued over-usage, and can be fatal. The risk for liver damage is higher when patients use multiple products that contain acetaminophen, possibly unknowingly. There are more than 600 medications that contain acetaminophen, including Nyquil®, Vicodin® and Sudafed®. 
- Tylenol® may cause adverse reactions when paired with other drugs or supplements. For example, Tylenol® may interact with blood thinners such as warfarin, which is sold under the brand name Coumadin®, as well as some medications for seizures such as phenobarbital and phenytoin, cold and cough medicines, and phenothiazines taken for mental conditions or upset stomach.
- It may not be safe to take Tylenol® when consumers drink three alcoholic beverages per day or more.
- Tylenol® combination products that also contain nasal decongestants, expectorants, antihistamines or cough suppressants are not safe for children under the age of two years.
- Tylenol® could affect the results of some laboratory tests.
- Medical treatment is necessary in cases when pain does not subside with Tylenol® after more than 10 days.
Taking Acetaminophen Safely